Is there medication to control fainting due to Parkinson's disease?
I've seen a few posts related to Parkinson's disease and fainting, but it's still not clear to me whether or not this is something that can be controlled with medication. My dear 73 year-old father has Parkinson's, which really seems to be progressing quickly (was diagnosed about 3 or 4 years ago.) He's taking sinemet, exercises regularly and is being seen by a neurologist who specializes in movement disorders. He suffers from depression (he taking medications for that), extreme fatigue, dizziness and seems to have a hard time speaking at times. He has some hand tremors and his head bobs up and down as a side effect of the sinemet.
He has blacked out on 2 occasions - falling to the floor and hitting his head. The first time he blacked out (several years ago), he developed a subdural hematoma and had emergency surgery to drain it. He fell again a few days ago. I'm extremely worried about this random fainting - I've read that it's related to low blood pressure, so I wonder if there's anything that can help to elevate his bp to prevent these falls.
I'm trying to deal with the reality of what this disease is doing to my beloved Dad, but I just can't believe there's not more that can be done.
I appreciate any feedback or thoughts. Thank you.
Dizziness and fainting in Parkinson's disease are not uncommon and the medications that we use to treat Parkinson's can lower the blood pressure which further complicates this. Sinemet is well known to lower "standing" blood pressure. In addition, Parkinson's disease affects the autonomic nervous system which is responsible for blood pressure and can result in low blood pressure and blood pressure that swings from high to low. It is first important to ensure that these "black outs" were indeed from low blood pressure and not due to other conditions such as seizure or something else. If they are related to low blood pressure, medications such as fludrocortisone and midodrine can be used to raise the blood pressure and are often helpful. That being said, these medications can have their own side effects so I would encourage you to discuss this further with his prescribing doctor.
Stay Connected With Caring.com
Get news & tips via e-mail